Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 34, NWS Louisville, KY

June 25, 2006Adair County, Russell County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 25, 2006, 6:10 PM CDT for Adair County, Russell County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2006, 6:10 PM CDT (23:10 UTC)
Expired
Jun 25, 2006, 10:15 PM CDT
In force
4 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Adair County, KY, Russell County, KY

The radar

The Louisville radar (KLVX), 125 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 252313
FFWLMK
KYC001-207-260315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
ISSUED BY NATIONAL WEATHER SERVICE PADUCAH KY
610 PM CDT SUN JUN 25 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY.
  RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY.

* UNTIL 1015 PM CDT

* AT 608 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER     
  OVER SOME ROADWAYS IN THE WARNED AREA. IN ADDITION...DOPPLER RADAR
  ESTIMATES 4 TO 5 INCHES OF RAIN HAS ALREADY FALLEN OVER PORTIONS
  OF THE AREA. ADDITIONAL HEAVY RAINS ARE EXPECTED IN THE NEXT       
  HOUR OR SO.    

* LOCATIONS IN THE WARNING INCLUDE VESTER...SALEM...RUSSELL
  SPRINGS...GRADYVILLE...ELLA AND COLUMBIA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3698 8544 3688 8514 3691 8503 3699 8488
      3711 8500 3718 8522 3713 8545

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:02 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 25, 2:02 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EDT SUN JUN 25 2006

.SHORT TERM (TONIGHT-MONDAY)...

CURRENTLY...WATER VAPOR LOOP SHOWING DISSIPATING SHORTWAVE MOVING
NORTHEASTWARD THROUGH CENTRAL KENTUCKY...ALONG WITH A STRONGER
UPPER LOW OVER EASTERN IOWA. AT THE SURFACE...AN INVERTED TROUGH
STRETCHES FROM THE GULF TO THE UPPER LOW OVER IOWA...AS A LARGE
MOISTURE PUSH IS LOCATED ON THE EAST SIDE OF THIS OVER THE
SOUTHEASTERN STATES. WEAK UPPER SHORTWAVE AND LOW-LEVEL WEAK
CONVERGENCE IS HELPING TO GENERATE SHWRS/STRMS JUST NW OF THE CWA.
TROPICAL MOISTURE PLUS INVERTED SFC TROUGH IS GENERATING
CONVECTION JUST SOUTHEAST OF THE CWA...AND EVEN INTO THE SOUTHERN
CWA. WE ARE LOCATED IN BETWEEN THE MAIN FORCING AREAS...SO THE
BEST CHANCES OF PRECIPITATION THIS EVENING WILL BE ACROSS THE FAR
NWRN CWA AND THE FAR ERN AND SERN CWA. LOWER DEWPOINTS ARE LOCATED
OVER THE NERN CWA...AND AS A RESULT DO NOT HAVE POPS OVER THIS
AREA. BASED ON RAINFALL AMOUNTS FROM YESTERDAY AND TODAY OVER THE
JKL CWA...COULD HAVE HEAVY RAINFALL OVER THE FAR SOUTHEASTERN CWA.
WILL INSERT HEAVY RAIN WORDING WHERE LIKELY POPS WILL BE LOCATED.
MAJORITY OF THIS WILL REMAIN IN BNA AND JKL CWAS HOWEVER WILL
STILL MENTION IN THE ZONES WHERE APPROPRIATE AND IN THE HWO. WILL
TWEAK POPS BACK AFTER MIDNIGHT AS INSTABILITY WEAKENS.

CONVECTION OVER THE FAR NWRN CWA WILL LIKELY BE SHORT-LIVED AND
SHOULD DISSIPATE LATER THIS EVENING. WILL KEEP A SLT CHC POP IN
OVER THE WRN AND NWRN CWA OVERNIGHT JUST IN CASE CONVECTION OVER
IL/MO/WRN KY HOLDS TOGETHER AS IT SLOWLY MOVES EASTWARD. OVERNIGHT
LOWS WILL GENERALLY BE IN THE MID TO UPPER 60S BASED ON EXPECTED
CLOUD COVER. LOCATIONS IN VALLEYS OR UNDER SOME CLEARING SKIES
COULD DIP INTO THE LOWER 60S.

FOR MONDAY...MOISTURE WILL CONTINUE TO PUSH WESTWARD FROM THE SERN
STATES. THIS COMBINED WITH THE APPROACH OF THE UPPER LOW AND GOOD
DIVERGENCE ALOFT WILL YIELD SHOWERS AND STORMS TOMORROW...MAINLY
IN THE AFTERNOON AND EVENING HOURS. LAPSE RATES WILL BE A BIT
STEEPER TOMORROW WITH COLDER 500MB TEMPS ALOFT. ALSO...DEEP LAYER
SHEAR WILL INCREASE...YIELDING A CHC FOR STRONG TO SEVERE STORMS
TOMORROW...ESPECIALLY OVER THE FAR WRN CWA. WITH COLDER TEMPS
ALOFT AND STEEP LOW-LEVEL LAPSE RATES...COULD SEE MARGINALLY
SEVERE HAIL AND DAMAGING WINDS RESPECTIVELY. STORM PREDICTION
CENTER ALSO MENTIONS THE OUTSIDE CHANCE OF A LANDSPOUT TYPE
TORNADO...BUT WILL NOT MENTION THE THREAT IN THE HWO AT THIS TIME.
WOULD LIKE TO SEE IF IT IS MENTIONED WITH THE NEXT DAY 2 OUTLOOK.
GENERALLY HAVE 40-50% POPS TOMORROW...WITH HIGHS IN THE LOWER 80S
WEST TO UPPER 70S EAST.

AL

.LONG TERM (MONDAY NIGHT-SUNDAY)...

WESTERN RIDGE/EASTERN TROUGH PATTERN IS EXPECTED TO PERSIST THROUGH
AT LEAST THE END OF THE WEEK...POSSIBLY RELAXING A BIT OVER THE
WEEKEND. SURFACE LOW OVER FLORIDA TODAY WILL DRIFT NORTH THROUGH THE
TENNESSEE AND OHIO VALLEYS MONDAY AND TUESDAY IN A WARM MOIST
ATMOSPHERE...RESULTING IN A CONTINUATION OF SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS.

NAM/GFS/ECMWF/GEM/GFS ENSEMBLE MEAN IN DECENT AGREEMENT BRINGING AN
UPPER SHORTWAVE TROUGH AND EMBEDDED VORT MAX SOUTHEAST OUT OF THE
MIDWEST BY WEDNESDAY AFTERNOON. GENERAL SURFACE PRESSURE FALLS ALSO
INDICATED WITH POSSIBLY A WEAK EAST-WEST BOUNDARY NORTH OF THE OHIO
RIVER. HAVE INTRODUCED SMALL CHANCE OF THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING ALONG AND NORTH OF INTERSTATE 64 CLOSEST TO
BEST MOISTURE AND DYNAMICS.

WILL CONTINUE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THURSDAY
AND FRIDAY AS THE LARGE SCALE PATTERN REMAINS GENERALLY UNCHANGED.
GFS ENSEMBLE MEAN AND ECMWF THEN RELAX THE UPPER PATTERN OVER THE
WEEKEND INTO A BIT MORE ZONAL FLOW...ALONG WITH A DECREASE IN
ATMOSPHERIC MOISTURE. THUS WILL KEEP WITH THE DRY FORECAST FOR
SATURDAY AND SUNDAY. AS THE EASTERN TROUGH FLATTENS OUT AND RELATIVE
HUMIDITY DECREASES...EXPECT MORE SUNSHINE OVER THE WEEKEND. IN
ADDITION...BERMUDA HIGH BUILDS WESTWARD INTO THE SOUTHEAST UNITED
STATES. SO...EXPECT TEMPERATURES TO BEGIN TO HEAT UP A BIT BY THE
END OF THE FORECAST PERIOD.

13

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 25, 3:30 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT SUN JUN 25 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
330 PM CDT SUN JUN 25 2006 /430 PM EDT SUN JUN 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEAK SURFACE BOUNDARY ACROSS THE AREA WILL GENERATE SCATTERED
THUNDERSTORMS OVER EAST CENTRAL AND SOUTH CENTRAL KENTUCKY THIS
AFTERNOON AND EVENING. THE BEST CHANCES FOR THUNDERSTORMS WILL BE
SOUTHEAST OF A LINE FROM LEXINGTON TO BOWLING GREEN BETWEEN 4PM AND
10PM EDT. ADDITIONAL ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN INDIANA AND WEST CENTRAL KENTUCKY THROUGH THE EVENING
HOURS. ANY STORMS THAT FORM WILL BE SLOW MOVING...WHICH WILL RESULT
VERY HEAVY RAINFALL OVER THE SAME LOCATIONS. THIS COULD RESULT IN
MINOR FLOODING OF URBAN AREAS...SMALL STREAMS AND OTHER LOW LYING
AREAS. IN ADDITION...DANGEROUS CLOUD-TO-GROUND LIGHTNING WILL
ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

AN UPPER LEVEL DISTURBANCE WILL GENERATE SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ON MONDAY ACROSS THE ENTIRE OUTLOOK AREA. A
FEW OF THESE STORMS COULD BECOME MARGINALLY SEVERE WITH HAIL AND
DAMAGING WINDS BEING THE BIGGEST THREATS. IN ADDITION...HEAVY
RAINFALL AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.
THE BEST CHANCE FOR SEVERE WEATHER...POSSIBLY EVEN AN ISOLATED WEAK
BRIEF TORNADO...WILL BE WEST OF A LINE FROM SALEM...TO
BRANDENBURG...TO MORGANTOWN.

ADDITIONAL SCATTERED THUNDERSTORMS CAN BE EXPECTED IN THE AFTERNOONS
AND EVENINGS FOR THE REST OF THE WORK WEEK. ALL STORMS PRODUCE
DANGEROUS LIGHTNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING.
ALSO...SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAIN
THIS EVENING TO THE NATIONAL WEATHER SERVICE.

AL/13

In the hours before

Special weather statement, Jun 25, 4:14 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
514 PM EDT SUN JUN 25 2006

KYZ077-078-081-082-252245-
ADAIR-CLINTON-CUMBERLAND-RUSSELL-
414 PM CDT SUN JUN 25 2006

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
COUPLE OF STRONG THUNDERSTORMS. ONE WAS IN SOUTHERN CUMBERLAND
COUNTY AND THE OTHER WAS ALONG THE ADAIR AND RUSSELL COUNTY LINE.
THESE STORMS WERE MOVING VERY SLOWLY TO THE SOUTH.

OCCASIONAL LIGHTNING...AND HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE INCH PER HOUR... ARE EXPECTED WITH THIS STORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING
WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THESE
STORMS MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS
AND UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS
THE ROADWAY.

JA

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.